Serious Bradycardia Risk With Amiodarone Plus Hep-C Antivirals

SILVER SPRING, MD — The US Food and Drug Administration (FDA) is updating labeling information for the hepatitis C antivirals ledipasvir/sofosbuvir (Harvoni, Gilead Sciences) and sofosbuvir (Sovaldi, Gilead Sciences) after their manufacturer reported bradycardia, pacemaker intervention, and even death in patients who took the medications along with the antiarrhythmic agent amiodarone.

Gilead Sciences reported these serious treatment-related adverse events for nine patients. All were taking amiodarone, with three also taking ledipasvir/sofosbuvir, five also taking sofosbuvir and daclatasiver (Daklinza, Briston-Myers Squibb), and one also taking sofosbuvir and simeprevir (Olysio, Johnson & Johnson). Seven were also taking a beta-blocker.

All of the patients developed symptomatic bradycardia after taking the combinations, with six developing the condition 24 hours after use. In addition, one patient died from cardiac arrest after treatment and three others underwent pacemaker implantation.

There have been no cases of bradycardia reported for patients taking sofosbuvir plus ribavirin alone or with pegylated interferon.

The new FDA labels for both antivirals recommend that clinicians discuss the potential risks with patients who "have no other alternative, viable treatment options." Plus, they should undergo cardiac monitoring for 48 hours after first administration and then daily heart-rate monitoring done in the outpatient or home setting for 2 weeks afterward.

The same monitoring rules should be followed for those who discontinue amiodarone, because of the medication's long half-life.

SLIDESHOW

Hepatitis: How Do You Get Hepatitis A, B, and C? See Slideshow
References
SOURCES:

Serious Bradycardia Risk With Amiodarone Plus Hep-C Antivirals, FDA Cautions. Medscape. Mar 23, 2015.

Health Solutions From Our Sponsors